Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 93, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 3, 2004, 4:50 PM CDT for Marshall County, Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2004, 4:50 PM CDT (21:50 UTC)
- Expired
- Jul 3, 2004, 5:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Marshall County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 114 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 661 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 032150 SVRFGF MNC089-032245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 449 PM CDT SAT JUL 3 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MARSHALL COUNTY IN NORTHWEST MINNESOTA * UNTIL 545 PM CDT. * AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF OLD MILL STATE PARK...OR ABOUT 23 MILES NORTHWEST OF THIEF RIVER FALLS...MOVING TO THE EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STRANDQUIST AT 450 PM... NEWFOLDEN AT 505 PM... HOLT AT 515 PM AND MIDDLE RIVER AT 520 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4848 9702 4823 9703 4821 9570 4853 9571 $$ GV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:45 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 3, 3:45 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 345 PM CDT SAT JUL 3 2004 .SHORT TERM...THE MAIN FORECAST CHALLENGE FOR TONIGHT IS THUNDERSTORMS. WHEN LOOKING AT LATEST SURFACE ANALYSIS...LOW CENTERED NEAR GFK...WITH FRONTS EXTENDING THROUGH SE ND AND INVERTED TROF INTO NW MN. WITH SEVERE THUNDERSTORM WARNINGS AND REPORTS UP TO QUARTER SIZE HAIL FROM STORMS...WILL KEEP THUNDER IN FORECAST FOR MUCH OF AREA THROUGH MIDNIGHT...MOVING INTO E PARTS OF AREA AFTER MIDNIGHT. FORECAST CHALLENGES FOR SUN THROUGH TUE NIGHT ARE TEMPERATURES AND PRECIPITATION. WEAK HIGH PRESSURE RIDGE MOVES THROUGH AREA FOR SUN AND SUN NIGHT...KEEPING AREA DRY...BUT WITH BELOW NORMAL TEMPERATURES. THEN...NEXT 500MB TROF MOVES INTO AREA BY MON MORNING...BRINGING THE NEXT CHANCE FOR PRECIPITATION TO THE W AND S PARTS OF THE AREA FOR MON. THE 500MB TROF STARTS TURNING INTO A CUT OFF LOW IN N MN BY 18Z TUE...BRINGING THE CHANCE FOR PRECIPITATION TO THE ENTIRE AREA. .LONG TERM...(WED THRU SAT)...SEVERAL UPPER LEVEL LOW PRESSURE CENTERS WILL MOVE ACROSS THE NORTHERN PLAINS KEEPING PRECIPITATION CHANCES AROUND ALONG WITH COOLER THAN NORMAL TEMPS. THERE MAY BE A BREAK IN-BETWEEN SYSTEMS LATE WED AND THURS AS RIDGING POKES UP AS THE NEXT SYSTEM APPROACHES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE MN...NONE. && NG/JCA
Hazardous weather outlook, Jul 3, 6:30 AM CDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 630 AM CDT SAT JUL 3 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031500- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 630 AM CDT SAT JUL 3 2004 ...ISOLATED SEVERE STORMS POSSIBLE FROM LATE FORENOON INTO EARLY EVENING OVER PARTS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE FORENOON ACROSS THE RED RIVER VALLEY AND INTO NORTHWEST MINNESOTA FROM THIS FORENOON INTO THE EARLY AFTERNOON. ADDITIONAL STORMS WILL DEVELOP FROM EASTERN NORTH DAKOTA INTO NORTHWEST MINNESOTA LATER THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT FRO THESE STORM WILL BE LIGHTNING AND PERIODS OF BRIEF HEAVY RAIN. A FEW STORMS MAY PRODUCE LARGE HAIL IN NORTHWEST MINNESOTA FROM 10 AM THROUGH 3 PM. A FEW STORMS MAY AGAIN PRODUCE LARGE HAIL ACROSS EASTERN NORTH DAKOTA INTO NORTHWEST MINNESOTA FROM 4 PM THROUGH 10 PM. STORMS ARE EXPECTED TO FIRE ALONG AN INVERTED TROF MOVING THOUGH THE RED RIVER VALLEY INTO NORTHWEST MINNESOTA THIS MORNING. A SECOND ROUND OF ACTIVITY IS EXPECTED ALONG A COLD FRONT THAT WILL DROP INTO NORTHEAST NORTH DAKOTA LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM MONDAY AFTERNOON INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM LATE FORENOON INTO THIS EVENING. GUST
In the hours before
Local storm report, Jul 3, 3:17 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
317 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 4 W STUMP LAKE 47.91N 98.52W
07/03/2004 1.00 INCH NELSON ND CO-OP OBSERVER
&&
EWENSLocal storm report, Jul 3, 4:08 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
408 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL PARK RIVER 48.39N 97.74W
07/03/2004 0.75 INCH WALSH ND PUBLIC
0350 PM HAIL 15 S HAMAR 47.63N 98.57W
07/03/2004 0.75 INCH EDDY ND PUBLIC
&&
KENNEDYLocal storm report, Jul 3, 4:08 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
408 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL PARK RIVER 48.39N 97.74W
07/03/2004 0.75 INCH WALSH ND PUBLIC
0350 PM HAIL 15 S HAMAR 47.63N 98.57W
07/03/2004 0.75 INCH EDDY ND AIRPLANE PILOT
&&
KENNEDYNearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.